Mathematical Research Letters

Volume 13 (2006)

Number 2

On a planar variant of the Kakeya problem

Pages: 199 – 213

DOI: http://dx.doi.org/10.4310/MRL.2006.v13.n2.a3

Author

Keith M. Rogers (Universidad Autónoma de Madrid)

Abstract

A {\it $\mathcal{K}^n_2$-set} is a set of zero Lebesgue measure containing a translate of every plane in an $(n-2)$–dimensional manifold in $\mathrm{Gr}(n,2)$, where the manifold fulfills a curvature condition. We show that this is a natural class of sets with respect to the Kakeya problem and prove that $\dim_H(E)\ge 7/2$ for all $\mathcal{K}^4_2$-sets~$E$. When the underlying field is replaced by $\C$, we get $\dim_H(E)\ge 7$ for all $\mathcal{K}^4_2$-sets over $\C$, and we construct an example to show that this is sharp. Thus $\mathcal{K}^4_2$-sets over $\C$ do not necessarily have full Hausdorff dimension.

Full Text (PDF format)